Oklahoma, 2017

Hail and Damaging Wind in Oklahoma, July 8, 2017

July 8, 2017 · NWS OUN · 2 events in 2 counties and zones

Storms formed across southern Oklahoma late on the 8th around the remnants of a front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed across southern Oklahoma late on the 8th around the remnants of a front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 5:48 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 8, 5:48 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
648 PM CDT Sat Jul 8 2017

.DISCUSSION...

&&

.AVIATION...
Scattered rain and thunderstorms over the southern half of
Oklahoma will dissipate before midnight. South winds and VFR
conditions are expected apart from thunderstorms.

&&

.PREV DISCUSSION... /issued 240 PM CDT Sat Jul 8 2017/

DISCUSSION...
A MCV continues to produce elevated showers NW of OKC this
afternoon. Looking at visible imagery and surface observations,
it appears this feature will interact with a remnant boundary near
the I40 corridor through early this evening. A few of the storms
could become severe before sunset (mainly wind threat) near and
south of OKC where heating hasn't been as inhibited by
cirrostratus. Most of this activity should wane as it moves SE
after dark. Additional chances will return late tonight through
early Sunday morning, mainly over southern OK, as a weak mid level
shortwave trough progresses southward. Isolated, diurnal
development will then be possible along and south of I40 during
the afternoon and evening Sunday.

Rain chances will likely drop significantly by Mon as heights
increase with an expanding upper ridge from the west. A few
showers and storms may be possible on its southern/SE periphery
Tue as a mid to upper trough slides westward over central TX.
Otherwise, expect a drying trend with regards to precip through
most of the week as the upper ridge expands over the central
CONUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  94  73  96 /  20  20  10  10
Hobart OK         73  98  74  97 /  20  20  10   0
Wichita Falls TX  75  98  74  97 /  20  20  20  10
Gage OK           69  98  72 100 /  20  10  10   0
Ponca City OK     72  95  73  95 /  20  10  10   0
Durant OK         74  91  73  94 /  30  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/09/09
Hazardous weather outlook, Jul 8, 2:27 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
327 PM CDT Sat Jul 8 2017

OKZ004>048-050>052-TXZ083>090-092030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
327 PM CDT Sat Jul 8 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms will continue to develop across portions
of central and southern Oklahoma, and north Texas through this
evening. Some of these storms could become strong or severe with
hail up to the size of golf balls and wind gusts to 70 mph.

Additional storms could move into parts of northern Oklahoma
overnight into early Sunday. A few of these storms may become
strong to severe with hail up to the size of quarters and wind
gusts to 60 mph.

In addition to the potential for severe storms, localized heavy
rain that could lead to flooding will also be possible, mainly
across central and southeastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a chance of thunderstorms continuing on Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 8, 5:11 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
611 PM CDT SAT JUL 8 2017

OKZ029-030-082345-
Pottawatomie OK-Cleveland OK-
611 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie and
east central Cleveland Counties Until 645 PM CDT...

AT 608 PM CDT, a strong thunderstorm was located 4 miles south of
Tribbey, moving north at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Asher, Tribbey, St. Louis, Etowah, Macomb and Trousdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3496 9692 3497 9693 3496 9693 3499 9715
      3519 9716 3518 9683
TIME...MOT...LOC 2308Z 187DEG 5KT 3505 9703

MAHALE
Special weather statement, Jul 8, 5:23 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
623 PM CDT SAT JUL 8 2017

OKZ023-035-038-039-044-090000-
Kiowa OK-Cotton OK-Stephens OK-Caddo OK-Comanche OK-
623 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...northeastern
Cotton...northwestern Stephens...southwestern Caddo and Comanche
Counties Until 700 PM CDT...

AT 622 PM CDT, strong thunderstorms were along a line extending from
8 miles west of Boone to 10 miles south of Sterling, moving south at
10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Lawton, Elgin, Apache, Fletcher, Sterling, Medicine Park, Meers, Lake
Lawtonka, Boone, Fort Sill, Lake Ellsworth, Hulen, Wichita Mountains
Wildlife Refuge, Mount Scott, Doris Campground and The Visitor
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3459 9848 3477 9878 3503 9879 3483 9811
      3444 9811
TIME...MOT...LOC 2322Z 355DEG 9KT 3491 9862 3459 9817

MAHALE
Special weather statement, Jul 8, 5:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
636 PM CDT SAT JUL 8 2017

OKZ034-035-090000-
Kiowa OK-Greer OK-
636 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa and east
central Greer Counties Until 700 PM CDT...

AT 635 PM CDT, a strong thunderstorm was located near Lone Wolf,
moving south at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Hobart, Granite, Lone Wolf and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3511 9932 3510 9910 3489 9908 3492 9940
TIME...MOT...LOC 2335Z 7DEG 4KT 3504 9922

MAHALE
Special weather statement, Jul 8, 5:43 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
643 PM CDT SAT JUL 8 2017

OKZ039-090015-
Stephens OK-
643 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Stephens County Until 715
PM CDT...

AT 639 PM CDT, strong thunderstorms were along a line extending from
6 miles north of Velma to near Duncan, moving southwest at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Duncan, Velma and Empire City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3443 9756 3441 9808 3458 9801 3463 9757
TIME...MOT...LOC 2339Z 24DEG 11KT 3455 9767 3452 9798

MAHALE
Special weather statement, Jul 8, 5:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
645 PM CDT SAT JUL 8 2017

OKZ030-090015-
Pottawatomie OK-
645 PM CDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Pottawatomie County Until
715 PM CDT...

AT 643 PM CDT, a strong thunderstorm was located near Brooksville,
moving north at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Tecumseh, Brooksville, Macomb and Harjo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3510 9687 3515 9705 3529 9704 3524 9678
      3523 9678
TIME...MOT...LOC 2343Z 197DEG 3KT 3519 9694

MAHALE
Local storm report, Jul 8, 5:54 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             3 N BROOKSVILLE         35.23N 96.98W
07/08/2017  E0.50 INCH       POTTAWATOMIE       OK   EMERGENCY MNGR

&&

JP

The radar

The Altus AFB radar (KFDR), 95 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stephens

When
July 8, 6:10 PM CST
Where
Stephens County, 0.69 mi N of Duncan
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.510, -97.960

Thunderstorm Wind, Kiowa

When
July 8, 6:40 PM CST
Where
Kiowa County, (Hbr)hobart Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.990, -99.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716012, 716013.